Mothering Forum banner

1 - 7 of 7 Posts

·
Registered
Joined
·
3,046 Posts
Discussion Starter · #1 ·
Hi all,<br><br>
I took the first 500 mg dose of a z pack on Tuesday and had a possible allergic reaction to it. Face flushed, and felt numb. Was told to stop taking it.<br><br>
I know that it stays around in your body for a long time. I get conflicting answers about HOW long. Davis' Drug Guide for Nurses says 11-14 hour half-life after ONE dose. But Wiki and other sources say 68 hour half-life. So does anyone know what is right? I have had several doctors give me conflicting answers, anywhere from 3 days to a week, and several pharmacists told me different things from 3 days to a MONTH! Does anyone have any ideas?
 

·
Registered
Joined
·
999 Posts
The half-life is 68 hours. I think the tricky part is that it's readily absorbed by tissues so it stays in your system for a long time because it gets reabsorbed from tissues back into the blood stream.<br><br>
That said it doesn't sound like you had a severe reaction, so you'll probably be fine. If you're not having a reaction now, several days later, I would not worry.
 

·
Registered
Joined
·
3,046 Posts
Discussion Starter · #3 ·
Okay so from what I have found, yes, the half life is 68 hours. But that is ONLY when you take the whole pack. If you take 500 mg only, the half life is 11-14 hours. But if you take the full pack and reach a "steady state" on the medication, it takes 48-96 hours to reach a half-life. Does that make sense?<br><br>
My sources are Davis' Drug Guide for Nurses, and a pediatric textbook, I'll post the link.<br><br><a href="http://books.google.com/books?id=tvtJabldoKgC&pg=PA3007&lpg=PA3007&dq=single+dose+of+azithromycin+11-14+hour+half+life&source=bl&ots=JQHMvjOzX3&sig=6GtEg4YmQZOzTq05uSp2HqXgX_8&hl=en&ei=BgT4S830DoHwMs-K5YMI&sa=X&oi=book_result&ct=result&resnum=7&ved=0CDgQ6AEwBg#v=onepage&q=single%20dose%20of%20azithromycin%2011-14%20hour%20half%20life&f=false" target="_blank">http://books.google.com/books?id=tvt...20life&f=false</a>
 

·
Registered
Joined
·
3,046 Posts
Discussion Starter · #4 ·
Again, it's very confusing and no one seems to know the right answer. My allergist told me through the weekend it would be in my system. Which seems to go along with Davis' Drug Guide because by today the amount in my system would be less than 1 mg. But if you go by the 68 hour half life, it's in my system for two weeks! Oi! I don't know... I have severe anxiety and I just don't want to have to worry about this anymore...<br><br>
The other thing is, although the reaction wasn't severe... I was on 10 mg of prednisone at the time which could have been guarding against a more severe reaction. So I am on pins and needles waiting for this stuff to be gone because my allergist took me OFF the pred because he thought the face flushing stuff could have been the pred. Also it makes me crazy and anxious, depressed, etc.
 

·
Registered
Joined
·
999 Posts
Oh, I think it more likely that the face flushing was from the prednisone.
 

·
Registered
Joined
·
3,046 Posts
Discussion Starter · #6 ·
See, that was what I initially thought when I called the pharmacist. Then he scared me by telling me it was the z pack.<br><br>
OY!<br><br>
And I have allergies to other abx, so I am of course scared to take any of them. I did not need to hear that it could be the z pack.<br><br>
I think that now, 5 days later, it should be gone. with 11-14 hour half life after a single dose (I have found more medical journals that support this), I am thinking by today it's gone or mostly gone if 10 half-lives usually are enough to eliminate something.<br><br>
Oh, and the flushing occurred an hour after taking the pred.
 

·
Registered
Joined
·
999 Posts
I understand your fears. I have lots of drug allergies too and z-pack is one of the few I can take. Based on the timing, if it were me I really would think that the reaction would be from the prednisone. Known side effects of prednisone:<br><br>
dizziness or lightheadedness<br>
flushing of face or cheeks<br>
hiccups<br>
increased sweating<br>
sensation of spinning<br><br>
whereas more typical allergic reaction symptoms are itching/hives, swelling, difficulty breathing.<br><br>
Based on that it seems more likely to me that you reacted to the prednisone and not the z-pack at all. Even if it were from the z-pack, I really think you would have had to have a really serious reaction at that time to even begin to be still having one. When I had anaphylaxis from a sulfa antibiotic, I had been on it for 5 days and I was only having allergic-type reactions following that episode for 2-3 days.
 
1 - 7 of 7 Posts
Top